I have had chronic hives for 14 months. I also have undifferentiated connective tissue disease. They are resistant to antihistamines. Hydroxychloroquine did not clear them, although it did help with other UCTD symptoms and once they took my off of the hydroxychloroquine I had an extremely bad flare up. They tried cyclosporine, but the hives were not controlled at doses I could tolerate (caused HTN). I have now been on mycophenolate mofetil for 3 weeks and taking prednisone. The prednisone dose started at 20mg/day on Jan. 18th which cleared my hives for two days. They returned and the doctors continued to increase the dose hoping to clear the hives completely before the taper. I went up to 50mg/ day for 4 days and it still did not clear the hives. I am currently on 30mg so that I am not completely miserable until next week.
Have you ever heard of hives being resistant to prednisone? I have researched this as much as possible and have found no information on prednisone being ineffective. In fact, it appears that prednisone always works?
Any info you have would be much appreciated!
Prednisone is an anti-inflammatory medication. If the inflammation is greater than the dose of prednisone, then the symptoms can persist. This occurs in lots of inflammatory diseases from arthritis to asthma. Sometimes, it is a matter of increasing the dose and other times of adding a different type of anti-inflammation medication. It is not uncommon to have chronic hives as a result of UCTD. They are a major annoyance, but not dangerous. Your physicians are working closely with you to try to keep the underlying inflammation under control and hopefully, this will lead to control of the hives.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.